This week, I had a few more interesting questions as well as stories to share with all of you in hopes of making your lives easier and safer. Just remember, when you do have an appointment with your health care provider, no question is too silly! If the answer makes no sense ask the question in a different way until you really understand what you need to know. This will ensure a safe and hassle free outcome for you and the medical professional.

  1. My physician prescribed a shot of rapid acting insulin of 10 units before each meal and I do not want to take 3 shots a day. So can I just take all 30 units in one shot before lunch?
    Answer
    – No. Rapid acting insulin (known as Novo log, Humalog or Apidra) is given 10-15 minutes prior to each meal. It is absorbed quickly, peaks from 30 minutes to 2 hours and wears off in about 4 hours. You are never supposed to change the way your medication is prescribed and you always need to check with the physician if you have a concern. This would cause severe hypoglycemia after the lunch meal with too much insulin and hyperglycemia at breakfast and dinner since there is no insulin coverage. This kind of insulin is generally prescribed with a basal insulin and requires a 4th shot in the evening or morning as well.
  2. I have Type 1 diabetes and sometimes my blood sugars can drop to the 30s. I actually pass out before I get to treat the hypoglycemia. I have 3 roommates but I do not have a glucagon shot in the house. Should they just call 911?
    Answer
    – No. You should get a prescription from your physician and purchase a glucagon kit. Glucagon is a hormone that raises glucose and can be the first step to raising blood sugar when someone passes out. Remember to have them put you on your side because glucagon can make you very nauseated when you wake up and aspiration can be a problem. It can take up to 20 minutes to regain consciousness. The glucagon kit should be reviewed by your roommates prior to an emergency. They should then follow up with a call to 911 but at least get you started with recovery. You will need a carbohydrate food source to follow up when you are fully awake.
  3. I have diabetes and I also have been told that I have intermittent claudication. I really have no idea what that means. Is it caused by diabetes? It is connected.
    Answer
    – This condition is often seen in people with diabetes since it is related to PAD or peripheral vascular disease. The leg arteries are narrowed and could be blocked due to build up of cholesterol and fat deposits that are circulating in the blood. The plaque buildup can prevent proper blood flow. The leg pain or intermittent claudication develops when someone with PAD walks for any distance. Resting can help relieve the pain. Things to help prevent future problems are maintaining normal blood pressure, normal cholesterol values, target blood sugar values and ideal body weight. Exercise is actually good for this condition and should be increased as tolerated. Your physician may recommend medications and future testing. Surgery may even be indicated if the blockage is severe. Always check with your physician if you have new or unknown reasons for leg pain.
  4. I wear an insulin pump and carry all my supplies with me when I am out. I do not wear a medical ID but I guess that is OK because they will see the pump and my bag of supplies, right?
    Answer
    – Wrong! You need to have some form of medical ID on your body at all times. In an accident, you may be separated from your supplies, your wallet and license. Your pump can become dislodged and end up nowhere near you. Time can be a critical factor and anyone who finds you will have a better chance of helping you if you have sufficient information about your condition. Today, there are all types of medical IDs from fancy gold and silver bracelets or necklaces to very simple diabetes tags. There are special order individualized ones, even ones with beading. It does not matter which kind you choose, just choose one.

These questions and concerns may not apply to you directly but you should always be consulting with your physician and searching for reliable answers to any of your specific ones. Knowledge today may help you tomorrow!!!


NOTE: Consult your Doctor first to make sure my recommendations fit your special health needs.

Roberta Kleinman

Roberta Kleinman

Roberta Kleinman, RN, M. Ed., CDE, is a registered nurse and certified diabetes educator. She grew up in Long Island, NY. Her nursing training was done at the University of Vermont where she received a B.S. R.N. Robbie obtained her Master of Education degree, with a specialty in exercise physiology, from Georgia State University in Atlanta, Georgia.

She is a member of the American Diabetes Association as well as the South Florida Association of Diabetes Educators. She worked with the education department of NBMC to help educate the hospital's in-patient nurses about diabetes. She practices a healthy lifestyle and has worked as a personal fitness trainer in the past.

She was one of the initiators of the North Broward Diabetes Center (NBMC) which started in 1990 and was one of the first American Diabetes Association (ADA) certified programs in Broward County, Florida for nearly two decades. Robbie has educated patients to care for themselves and has counseled them on healthy eating, heart disease, high lipids, use of glucometers, insulin and many other aspects of diabetes care. The NBMC Diabetes Center received the Valor Award from the American Diabetes Center for excellent care to their patients. Robbie has volunteered over the years as leader of many diabetes support groups.
Roberta Kleinman

Latest posts by Roberta Kleinman (see all)